Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS State College, PA

June 15, 2017Cambria County, Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 15, 2017, 5:47 PM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 88 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 5:47 PM EDT (21:47 UTC)
Expired
Jun 15, 2017, 7:15 PM EDT
In force
88 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cambria County, PA, Clearfield County, PA

The radar

The State College radar (KCCX), 46 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:08 PM EDTTSTM WND DMG1 Sse Home Camp, PATREES AND WIRES DOWN ALONG HOME CAMP ROAD IN UNION TOWNSHIP.
Jun 15, 6:22 PM EDTTSTM WND DMG1 Sse Johnstown, PATREE AND WIRES DOWN ON ASH STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WUUS51 KCTP 152147
SVRCTP
PAC021-033-152315-
/O.NEW.KCTP.SV.W.0059.170615T2147Z-170615T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
547 PM EDT THU JUN 15 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Clearfield County in central Pennsylvania...
  Cambria County in central Pennsylvania...

* Until 715 PM EDT

* At 546 PM EDT, severe thunderstorms were located along a line
  extending from near Reynoldsville to 9 miles south of Punxsutawney
  to 8 miles northwest of Westmont, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Belmont, Johnstown, DuBois, Westmont, Nanty-Glo, Portage,
  Ebensburg, Clearfield, Salix-Beauty Line Park and Northern Cambria.

For those driving on Interstate 80, this includes areas between the
Dubois and Snow Shoe exits, specifically from mile markers 97 to 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4072 7880 4114 7880 4120 7877 4122 7865
      4125 7864 4121 7809 4115 7804 4112 7811
      4105 7806 4096 7808 4096 7817 4076 7837
      4072 7835 4051 7854 4037 7856 4031 7864
      4025 7865 4024 7880 4028 7893 4029 7905
TIME...MOT...LOC 2146Z 264DEG 28KT 4107 7886 4081 7895 4042 7903 

HAIL...<.75IN
WIND...60MPH
 
$$

La Corte
1 follow-up statement
868 
WWUS51 KCTP 152254
SVSCTP

Severe Weather Statement
National Weather Service State College PA
654 PM EDT THU JUN 15 2017

PAC021-033-152315-
/O.CON.KCTP.SV.W.0059.000000T0000Z-170615T2315Z/
Clearfield PA-Cambria PA-
654 PM EDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CLEARFIELD AND CAMBRIA COUNTIES...

At 654 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Medix Run to near Houtzdale to
Sankertown, moving southeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Portage, Ebensburg, Clearfield, Salix-Beauty Line Park, Prince
Gallitzin State Park, Houtzdale, Loretto, Blandburg, Sankertown and
Beaverdale-Lloydell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4121 7809 4115 7804 4112 7811 4105 7806
      4096 7808 4096 7817 4076 7837 4072 7835
      4051 7854 4037 7856 4031 7864 4025 7865
      4024 7880 4028 7893 4027 7888 4124 7846
TIME...MOT...LOC 2254Z 317DEG 17KT 4120 7833 4079 7838 4048 7859 

HAIL...<.75IN
WIND...60MPH
 
$$

Evanego

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:48 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 15, 3:48 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
348 PM EDT Thu Jun 15 2017

.SYNOPSIS...
A front stalled over southwestern PA will lift to the northeast
as a warm front today and Friday. This will keep the mention of
showers and thunderstorms in the forecast into the weekend.
Heavy rain is possible later today and tonight. A cold front
will push through early next week and lower the humidity and
temperatures for the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms firing
off the Allegheny ridges are being aided by convergence along a
warm front across the region and lift from approaching short
wave aloft. Convection will continue into the evening hours with
the overall area expected to shift southeast while most
individual cells move generally to the northeast. A second ling
of storms is also developing farther west in Eastern Ohio which
is expected to progress into

Relatively slow moving storms within an area of high sfc
moisture will present a threat for heavy rain into the evening
hours. Earlier outlook from WPC for MRGL risk of rainfall
exceeding FFG over the western half of the area today and
tonight, has been upgraded to a SLGT risk across parts of
northcentral PA. While most flash flood guidance is better
than 2"/3 hrs in the west and more than 3"/3hrs in the central
mountains and even higher in the east, with western part of CWA
with the moisture axis, have issued a Flash Flood Watch through
the evening hours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Showers/storms are more than likely tonight for most of the
area. The SE may continue to stay dry all night. The threat for
heavy rain is greatest tonight when the deep moisture plume gets
farther into the area. Thus far, it has remained to our west.
The 1.5+" PWATs will be in place and there will be a period of
time this evening and early tonight when the relative inflow of
moisture will match/balance the storm motion. This can lead to
heavy rainers. But, with no specific locations primed with very
wet soil, still some time to go, and some uncertainty of where
heavy rain is most likely, no flash flood watch will be issued
on this shift. The day shift will have a better look at it as
the meso models/CAMs begin to reach into that time frame. At
this point, the NAM drops point amounts of 2+" QPF in the W and
NC mtns. The GFS is lower and more washed out on the QPF
amounts. Will hold basin-average QPF to around an inch total in
the west and NC mtns. Will continue to mention heavy rain in the
wx grids.

The most potent trough aloft will be off to the east by sunrise,
and forcing wanes. But, lingering boundaries could be foci for
SHRA/TSRA on Fri. The LI's don't get negative in the northeast
on Fri per the NAM and GFS, but dewpoints still high in the east
and south, and the CAPE is again progged to be above
1000joules. Will continue to mention thunder with the entire
area in general thunder on the SPC Day2 prog. Expect temps to be
a little warmer on Friday in the west where it may dry out in
the afternoon. The sparse coverage of showers/storms on Friday
should preclude any further worries of flooding.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Model and ensemble guidance remain in good agreement on the
development of a modestly strong mid/upper level trough over the
Great Lakes by Monday, with multiple waves progressing around
the base of the trough and ejecting northeast into Canada. The
most likely period for showers and thunderstorms (Sun-Mon) will
focus along the associated surface cold front which is progged
to slowly push southeast and reach the Mid Atlantic coast by
20/12z. Precipitation will be focused mainly to the west of the
Appalachians on Sunday before shifting east on Monday. Temperatures
are fcst to trend above average over the weekend with max
readings in the mid 80s to low 90s on Sunday. Max heat index is
projected to reach the mid/upper 90s across portions of the mid-
lower Susquehanna Valley. Unlike the recent heat episode, the
duration of hot temperatures will be shorter and last 2 days at
most (limited area-SEPA). Lower humidity and near average
temperatures are likely following the cold frontal passage into
the middle part of next week. Another shortwave is fcst to
rotate through the trough around midweek before the upper level
pattern turns more zonal by the end of next week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Scattered showers/storms will affect the western and central TAF
sites through the afternoon and early evening hours and
possibly eastern TAF sits by later this evening.

Deteriorating cigs appear likely tonight, as moist southeast
flow, rainfall from earlier today, and residual showers affect the
region. Latest SREF guidance support widespread MVFR cigs by
late evening and IFR cigs possible early Friday morning.

.OUTLOOK...

Fri...Low cigs, showers/tstorms possible, mainly in the AM.

Sat...AM fog possible.

Sun...Patchy AM fog poss east. PM tsra impacts poss west.

Mon and Tue...Tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ004>006-
010>012-017-018-024-025-033-034.

&&

SYNOPSIS...Gartner
NEAR TERM...Gartner
SHORT TERM...Dangelo/Gartner
LONG TERM...Steinbugl
AVIATION...Gartner
Hazardous weather outlook, Jun 15, 12:34 PM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1234 PM EDT Thu Jun 15 2017

PAZ004>006-010>012-017-018-024-025-033-034-161645-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-
1234 PM EDT Thu Jun 15 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with gusty winds are possible during
the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-026>028-035>037-041-045-046-049-050-161645-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga-
Northern Lycoming-Southern Clinton-Southern Lycoming-Union-Snyder-
1234 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with heavy rain and gusty winds are
possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-051>053-056>059-063>066-161645-
Sullivan-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1234 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:50 AM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 6 more14 hr
Jun 15, 6:12 PM EDTSevere Thunderstorm WarningCTPCameron, Elk78 min
Jun 15, 6:23 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter67 min
Jun 15, 6:38 PM EDTAreal Flood AdvisoryCTPCambria, Somerset3 hr
Jun 15, 6:48 PM EDTFlash Flood WarningCTPCambria, Somerset3 hr
Jun 15, 6:49 PM EDTSevere Thunderstorm WarningCTPBlair86 min
Jun 15, 6:59 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton83 min
Jun 15, 7:38 PM EDTSpecial Weather StatementCTPTioga67 min
Jun 15, 7:40 PM EDTAreal Flood AdvisoryCTPBlair, Cambria2 hr
Jun 15, 7:57 PM EDTAreal Flood AdvisoryCTPBedford, Blair2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.